Apr 102012
 

As I read this blog post two things struck me. First the drug is Lariam not Larium (it is not a “U” it is an “A”). I usually expect my health care providers to spell the drug names correctly. To proceed and misspell it incorrectly six times in that post is pretty bad. So much for spell check. :-) The bigger issue is that Lariam is a nasty drug with bad side effects. There are much better choices in antimalarials, such as Malarone, for treating those types of infections. Malarone is more expensive but you should not end up in a phych ward with suicidal tendencies. I knew that the military was/is investigating Lariam and the Afgan murders. I will be interested to see how that works out, but in the minimum it should concern you that the military thinks Lariam could drive you to that point.

My concern is that those who are treating persistent Lyme are somewhat “bucking the system” and thus willing to take riskier drugs. I know you want to be better, but be careful. The drug I took and was very concerned about was Levaquin. Levaquin is effectively a black box warning drug; as with all in that class. I was very concerned about permanent damage and I do not think I was getting a good return on my investment in that class of drugs.

As always be informed about what you are taking and ask questions. Lyme doctors are already going to be living on the edge of treatment protocols so if you are seeing one be extra careful. Do not be afraid to ask questions, ask if another drug would work as well, or just say no.

Oct 092007
 

The long pause in posting has been due to waiting to get into a new doctor. Certainly I was irritated over a couple of the recent things that had gone on with the previous doctor, but mostly I wanted someone closer than Pennsylvania. Close is still a relative term since the new doctor is about five hours away. I knew of this doctor before traveling to PA, he came highly recommended, and many in Dallas go to him; the concern, at the time, was if I had a large herx reaction what do we do, and who do we see since the doctor is so far away (as it turns out there has never been a herx even close to that severe).

Being a first visit I treated it more as a meet and greet (see if we liked him, which we did), and did not have my long list of questions. My big concern was that he agree that I had Lyme, etc., which he did (The hassle of having Lyme and the disease being dismissed all the time makes you a little paranoid), and have a good treatment protocol. He liked the previous protocol I had been on, and he is resuming where the treatment had stopped. He also was happy with the progress that I had made it such a short duration. I’m sure I’ll have have a litany of questions for the next time, like about the symptoms I am having now; but that can wait a month. There have been changes to the medications, but I will have to post those later since the list is not in front of me, and not that interesting.

Side Note: What I never got around to posting was that I never resumed the Levaquin after David’s post (I had only taken one pill as of my post so I wasn’t that into taking the drug again). I was heavily leaning that way anyway, and maybe the comment pushed me over the edge. Regardless, the doctor does not have me on the Levaquin for the current round of treatment; wanting to focus of the Lyme and Babesia for now.

Sep 092007
 

Last Tuesday I had almost back-to-back seizures and got to spend a few days in the hospital. I was already displeased with the gout being “one more thing” so the seizure definitely kicked it up a notch. Unfortunately, there is no clear cause, but the Levaquin definitely played a role since it lowers your seizure threshold. Secondarily, I suddenly stoppled the Ambien CR because I wanted to get off that drug. Unfortunately, suddenly stopping the Ambien can cause a seizure; not that I would have taken that too seriously before the seizure, but having a seizure the next day after suddenly stopping doesn’t look good (of course I’m back on the Ambien CR so I need to ask the neuro how I can get off safely on my next appt). Of course, because I didn’t take the Ambien that night I didn’t sleep well, and that also increases the risk for a seizure. I started a new antibiotic the night before the seizure (Septra DS) and I didn’t react well to the drug (shortness of breath, etc. so maybe an allergy); so that could also have played a role. All of those drug interactions before even considering that Lyme and Bartonella carry an increased risk of seizure. I went to see my neuro and he thinks that this was probably an isolated event and in 6-9 months can probably wean off the anti-seizure medication (pending, I’m sure, a lot of EEG’s). I guess at least I won’t have to worry about driving for a while (TX state law is no driving for 6 months).

Since writing the above (I’m really slow on posting lately) I’ve had another EEG. The tech got nervous after the strobe part of the test and would not proceed with the hyperventilation part of the test. The tech apparently thought that after the strobe results I was too high of a seizure risk for the hyperventilation test. Of course I didn’t have a seizure during the full EEG (hyperventilation and all) a matter of hours after the first seizures, and I am sure I was at a higher risk then (I’ve been on anti-seizure drugs since then so that has to help some). Overall, I think the tech was a little high-strung, and overly cautious. On the other hand if I had seized I am sure the 6 month no-driving clock would have started over; so maybe it is best to be a little more cautious. What I am curious to see is if my neuro is still optimistic about this being an isolated event after the latest EEG. On the other hand I am sure the Levequin is still playing a negative role so I am more interested in an EEG once I am off that antibiotic.

Sep 032007
 

I wrote this a couple of weeks ago and forgot to post it.

I was recently prescribed Azithromycin to treat Bartonella. This time it will be 30 days of 500mg. This treatment jogged my memory that my Bartonella rash disappeared to never return after a routine treatment with Azithromycin (the z-pack; 500mg for 3 days) by my regular doctor. I had wondered if this treatment cured me of the Bartonella. Unfortunately, I think one of the classic symptoms of Bartonella is shin pain, and I started having some once starting Levaquin (see more below). Of course on the negative side is the Canadian Lyme Disease Foundation: “In the co-infected Lyme patient, eradication may be difficult.”ref. regardless, if a significant dent was made with a couple of days worth of treatment I am hopeful that a more concerted treatment with Azithromycin and Levaquin will take care of the problem.

The shin pain from Levaquin is a little cause for concern because I believe that the drug carries a black box warning for permanent tendon damage. And from the label: “Ruptures of the shoulder, hand, Achilles tendon, or other tendons that required surgical repair or resulted in prolonged disability have been reported in patients receiving quinolones, including levofloxacin.” I personally think the shin problem is disease related since I seem to recall it happening before any treatment began. As it turns out the pain disappeared as soon as it came so no worries from the Levaquin and my tendons.